Just wondering what are the views on Avastin injections, and the side affects being encountered.
I read it is widely used and I have just had my first injection, too early to say if it’s helping but not felt too good since.
Have only had Lucentis and eyelea so far. Avastin is a cheaper drug,
€1,250 Lucentis €850 eyelea and €400 Avastin where I live.
I find eylea the one with least side effects, but I think the doctor doing the inj is the most important factor regarding pain etc.
I’ve had 3 injection of it. Granted it’s miserable for the rest of the day and night. I found Advil pm helps with the pain.
When I had my first bleed in my good eye I received Avastin. It about a week but my vision did improve a lot. No terrible side effects just fatigue and a little sore.
My ophthalmologist kept me seeing on Avastin for over three years, first injecting once a month, then spacing out the injections to roughly seven weeks. I had a second event, and the Avastin helped again, but not as much as she wanted. Now I'm on Lucentis. I had very few side effects from the Avastin--just an irritated, weepy eye for a day. I think the biggest thing I've had to get used to is that the edema doesn't represent a single event but an ongoing journey, something that requires monitoring and treatment, and requires patience (I'm not a patient person!) and a bit of endurance. Best of luck with your journey. There are a lot of us traveling with you.
The injections are very individual in their side effects. I have had a total of 80 Avastin and Lucentis shots. Slightly fewer than 50% were Avastin. I have been fortunate that the nearest thing to side effects have been an occasional slight grittiness in the eye later in the same day as the injection. It has lasted less than an hour each time. On one occasion the needle hit a blood vessel and I had a bloody eye for a few days but it cleared and it had no adverse affects on my vision.
Discomfort for most people seems to stem from reaction to the anaesthetic or the Betadine antiseptic.Too much anaesthetic can cause irritation subsequent to the shot. It is worth asking if a different anaesthetic is available but if the problem is with the Betadine then this can be diluted and still be effective. Coupled with a thorough wash of the area (I have never had one, just a dry wipe) this helps for many.
It has also been suggested that delayed stress about the injection can play a part.
I think I read somewhere that avastin is not specifically formulated for the eye whereas Lucentis and eyelea are, hence the price difference. That may have just been the manufacturer defending his pricing though!
That's true - but they are closely related, being made from the same anitbody
Avastin is a licenced drug for a certain cancer treatment and hs been found to work just as well for AMD and because it’s used in larger quantity it is cheaper. It is not licenced for AMD but hospitals decant the small amounts for eye injections hence the much cheaper price. They do this in the USA as well, you can get Avastin injections for as little as $50.
All of this info is available on the web do plenty of research! Myself I have only had Eylea I’m on No 24 at the moment.
I want to thank everyone for their amazing responses and support on my last question on Avastin, it gives me so much more insight from all of you that are going through this journey.
I would have preferred to respond to each of you personally but have been diverted to hospital as my Mum is extremely poorly so my thoughts and time are with her.
Thank you from the bottom of my heart, wishing everyone the best possible outcome
I guess some people find benefit from these shots and if you're lucky, you may be one of them. Many things in life require us to gamble. My advice regarding the shots is to try them a few times, but if you don't see an immediate and significant improvement, then stop the shots, especially if your IOP starts to creep upwards as sometimes happens on this drug. Don't plan on having shots for the rest of your life unless you're willing to have eye surgery at some point to lower the pressure when even glaucoma drops stop working.
I had Lucentis for a short time, and have ben on regular Avastin injections ever since (several years)
I often feel a bit wobbly after, but I think (my personal opinion I would stress) that is mainly down to shock / stress, any surgical procedure can cause that, and it depends also on any other med you are given at the time, I tend to have intraocular pressure spikes post-injection (related to the procedure, not the med) so I have a large dose of Diamox (Acetazolamide) pre-op. The combination of stress and Diamox does give me a bit of a hangover the next day, but not consistently
After 15 Lucentis injections, 14 in one eye, my doctor recommended Avastin because the Lucentis wasn't working as well as it had been at first. Avastin in also cheaper here because several patients can share one vial. The injection results were good according to the retinal scan. My vision has been changing only very gradually since I started treatment in 2010. It's been maybe three years since that injection,
The other advantage of Avastin is that it has a much longer half life than Lucentis which may mean it is working on your retinal blood supply for longer.
It has also been suggested by a GP receiving Avastin shots that as the molecule size is lerger than Lucentis that it remains active in the eye for longer.
Yes, the bigger molecule is why the half life is longer. The Lucentis molecule is a cut down version of Avastin, which was originally developed asa treatment for kidney cancer
Perversely though, for me both Avastin and Lucentis only work for 4 weeks. 🤨
And if I should need the rest of the day of what do I say to my boss when he asks why.kind regards
form floaters over a time frame ? I had 5 series of avastin injections. I mentioned thefloaters I am experiencing...
seemingly permanent large floaters after Avastin injections? Considering probability of class action...
Start a Community